Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Nov 26, 2021, 12:48 PM EST for Erie County, Pennsylvania. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 26, 2021, 12:48 PM EST (17:48 UTC)
- Expired
- Nov 26, 2021, 2:15 PM EST
- In force
- 87 min
- Issued by
- NWS Cleveland, OH
County Erie County, PA
The radar
The Buffalo radar (KBUF), 135 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WWUS81 KCLE 261748
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
1248 PM EST Fri Nov 26 2021
PAZ001-002-261915-
Northern Erie PA-Southern Erie PA-
1248 PM EST Fri Nov 26 2021
...An intense lake effect snow band will affect eastern Erie County
Until 215 PM EST....
At 1244 PM EST, radar indicated an intense lake effect snow band
extending from near Harbor Creek towards Wattsburg, moving southeast
at 35 mph. This band may cause a sudden drop in visibility for
motorists traveling on I-90.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Snowfall rates of 1 to 2 inches per hour where bands persist...
Locations impacted include...
Corry, North East, Union City, Waterford, Wattsburg, Harborcreek,
Lawrence Park, Wesleyville, and Elgin.
Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.
LAT...LON 4185 7963 4185 7970 4188 7990 4208 8020
4223 7989 4223 7985 4214 7976 4201 7976
4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1744Z 301DEG 31KT 4202 7971
&&
$$
ClarkWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Nov 26, 10:02 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Nov 26, 10:02 AM EST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1002 AM EST Fri Nov 26 2021 .SYNOPSIS... A trough will remain across the eastern Great Lakes region through Friday night. High pressure will briefly nudge into the region on Saturday. A low pressure system will move through the Great Lakes region on Saturday night into Sunday, followed by another system Sunday night into Monday. && .NEAR TERM /THROUGH SATURDAY/... Currently, there area scattered snow showers across the area, some associated with lES, including a band developing over Canada just north of Lake Erie and moving southeast towards the area. Assuming this will, this may be quite a robust band of snow based on model suggestions. Have not adjusted any snowfall totals as they seem reasonable. Other than this note, temperatures were slightly adjusted to reflect current observations. Previous Discussions.... Minor changes to the forecast with this update. A diffuse band of lake effect snow with an upstream origin from Lake St. Clair is allowing for some snow to get into eastern Lake County and have bumped up PoPs and snowfall totals a touch to account for this band before it swings further south into northern Geauga later this morning. Outside of that, the current forecast is on track. Some heftier lake effect snow bands off Lake Huron have developed and are pushing south across Canada and will enter the Lake Erie basin over the next few hours, which will go a long way to helping the total snow for this event. Previous Discussion... Generally speaking, the forecast remains largely on track in regards to the current winter weather headlines across NW PA and at this time there will be no changes or expansion. The cold front has departed the region and cold air advection has allowed for any linger rain to switch to snow and radar returns are on the increase across the forecast area as enough moisture and instability are present for at least some light snow to start this morning. Lake effect parameters for several inches of accumulating snow remain in place across Northwest PA, including steep low level lapse rates, adequate moisture in the boundary layer including into the DGZ, and a period of minimal wind shear this morning. This with a favorable fetch off Lake Erie and some component of a Lake Huron connection will allow for periods of heavy lake effect snow this morning, especially in southern Erie County, PA and the Lake Effect Snow Warning will continue as is. For this forecast package, the most noticeable change was a slight drift southeast in the total snowfall grid across NW PA. Mean boundary layer flow of 30 knots or so will help push snow further inland and residence time of snow over northern Erie County is much less than areas south and have chopped an inch or two off snow totals along and north of I-90, but have kept the advisory. In return, have added an inch or two of snow further south in Erie County for the Edinboro, Union City, and Corry areas. In addition, believe that this stronger flow will allow for some slightly higher amounts in northern Crawford County, PA, especially the Cambridge Springs and Canadohta Lake area and have the advisory mention totals to 7 inches for these locations. This did raise some concern about potentially upgrading Crawford County to a lake effect snow warning, but some light uncertainty on the setup and wrap up of the event doesn't put my confidence high enough for a warning, but it will be a higher end advisory. Elsewhere, the fetch for lake effect is favorable for northern Geauga County and have some areas getting over 3 inches of snow today. This fetch is also favorable for some bands into Medina County and have enhanced the snow forecast a bit there. The most problematic portion of the forecast this morning was how to handle the second half of the lake effect snow event this afternoon into tonight. One of the keys for better snow this morning is a good layer of saturation in the 850-700 mb layer and into the DGZ. The trend is that this could linger a bit later than originally expected and suspect that heavier snow will continue through about 21z. However, this moisture will disappear by nightfall. This will leave much of the lake effect up to the strength of the lower level moisture and energy and moisture off the lakes themselves. A trend among several pieces of model guidance this morning is that a more dominant Lake Huron band will persist late this afternoon through tonight, even with the reduced moisture, and bring additional accumulations into Erie and Crawford Counties. With this package, did not bite on these signals as there are significant concerns on moisture and shear to get these additional several inches of accumulation above the current forecast to fruition. However, if the snowfall this morning and early afternoon point towards more snow later today, then considerations may need to be made for an upgrade for Crawford County, PA. The low level ridge axis enters on Saturday morning and will effectively end the lake effect snow event. Warmer air will bubble north as brief high pressure attempts to enter the area. The next system approaches from the northwest and have increasing PoPs Saturday afternoon over NW OH before this system arrives on Saturday night. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The short term forecast focus is the clipper system dropping southeastward into the southern Great Lakes for the end of the weekend. Well defined band of low level frontogensis combines with 285K isentropic upglide brings a band of precipitation through the region Saturday night. The temperatures will be an important aspect of the forecast yet again, and the fact that it will be coming through during the overnight. Should be able to get temperatures dropping to freezing or below with the arrival of the weak warm front of this system. The warm frontal effects will likely be better seen off the surface where temperatures at 850hPA will increase slightly. This low level warm advection may result in the loss of ice crystals in the cloud layer, and along with the light snow, could see brief periods of freezing drizzle. These are low end chances but still need to be mentioned, and do not think it will be enough in terms of the drop size to become classified as freezing rain. Figure this band of snow, where temperatures support snow, should be good for an inch or so for the most part. However, once we transition to the daytime Sunday, it is possible that the temperatures respond to the warm advection a little better, so the back end of the precipitation moving through could end up being all liquid, especially for the western half of the CWA. Cold advection re enters the picture Sunday and could see some snow mixing back in with the rain as the surface low cuts through southern Ontario southeastward into upstate NY and PA by Sunday evening. Event then transitions to lake effect later Sunday night and into Monday for a short period before yet another weakening clipper system enters the fold and the favorable wind flow backs ahead of it. && .LONG TERM /TUESDAY THROUGH THURSDAY/... Dissolving clipper system swiftly passes through Monday night, but the persistent trough aloft over the Great Lakes is going to largely prohibit any significant warm ups in the near future. Could get a brief warm up ahead of the a late week system that could propel temperatures slightly above normal by the end of the week, but would likely pay for it in terms of another return to a colder airmass beyond the scope of the long term period. && .AVIATION /12Z Friday THROUGH Tuesday/... A mix of low VFR to MVFR is present across the region this morning with the non-VFR largely limited to NE OH/NW PA in scattered lake effect snow showers. Lake effect snow should become more organized over the next couple of hours and impact the KERI terminal with IFR conditions in snow. Elsewhere, went more optimistic on the ceiling forecast as lower lake clouds should avoid the other terminals and have just low VFR through the day and into tonight. Some MVFR and snow could impact KCLE, KYNG, and KCAK, but left as VFR and some light snow mention as the current light flakes are leaving no operational impact at this time. Winds will remain elevated out of the west to northwest and gusts over 20 knots are expected with over 30 knots possible in the snow belt region. Lake snow and clouds will begin to taper by the end of the TAF period. Outlook...Non-VFR possible in snow Friday through Sunday in Northeast Ohio and northwest Pennsylvania. && .MARINE... Added a Low Water Advisory to the marine headlines this morning as water levels at Toledo have fallen below the critical mark for safe navigation (19 inches above low water datum). Previous Discussion... A deepening upper level low pressure system moving from southern Ontario into New York state and the associated surface low pushing into New England has recently pulled a cold front across Lake Erie. It has since cleared the lake, but winds have picked up out of the northwest in response. Watching the winds carefully through the afternoon hours on Friday, but expect that the velocities will stay around the 30kt sustained range with slightly higher gusts. Will see western basin Small Craft Advisories ending later tonight and finally ending in the central/eastern basin Saturday morning with winds decreasing and backing to a more southerly direction. Veering back to the WNW and increasing expected again Sunday with the next low pressure system tracking through the southern Great Lakes. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...Winter Weather Advisory until 7 AM EST Saturday for Pas-003. Lake Effect Snow Warning until 7 AM EST Saturday for Pas. MARINE...Low Water Advisory until 1 PM EST this afternoon for Lez146>144-162>164. Small Craft Advisory until 10 AM EST Saturday for Lez146>149. Small Craft Advisory until 4 PM EST this afternoon for Lez146- 143. Small Craft Advisory until 4 AM EST Saturday for Lez146-145. && SYNOPSIS...Sefcovic NEAR TERM...Campbell/Sefcovic SHORT TERM...26 LONG TERM...26 AVIATION...Sefcovic MARINE...26
Hazardous weather outlook, Nov 26, 4:39 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 439 AM EST Fri Nov 26 2021 OHZ003-006>012-017>023-027>033-036>038-047-089-270945- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca- Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore- 439 AM EST Fri Nov 26 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Light snow accumulations are possible across the area Saturday night through Sunday night with the next system that moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ002-270945- Southern Erie- 439 AM EST Fri Nov 26 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Additionally, moderate snowfall accumulations are possible Saturday night through Sunday night for southern Erie County with the next system that moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001-003-270945- Northern Erie-Crawford- 439 AM EST Fri Nov 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Additionally, light to moderate snowfall accumulations are possible Saturday night through Sunday night with the next system that moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ013-014-270945- Geauga-Ashtabula Inland- 439 AM EST Fri Nov 26 2021 This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Today and tonight. Scattered lake effect snow showers will persist through this evening and new snowfall accumulations up to 4 inches are possible with the highest in northern Geauga County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additionally, light to moderate snowfall accumulations are possible on Saturday night through Sunday night with the next system that moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-270945- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 439 AM EST Fri Nov 26 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 26, 12:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1248 PM EST Fri Nov 26 2021
PAZ001-002-261915-
Northern Erie PA-Southern Erie PA-
1248 PM EST Fri Nov 26 2021
...An intense lake effect snow band will affect eastern Erie County
Until 215 PM EST....
At 1244 PM EST, radar indicated an intense lake effect snow band
extending from near Harbor Creek towards Wattsburg, moving southeast
at 35 mph. This band may cause a sudden drop in visibility for
motorists traveling on I-90.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Snowfall rates of 1 to 2 inches per hour where bands persist...
Locations impacted include...
Corry, North East, Union City, Waterford, Wattsburg, Harborcreek,
Lawrence Park, Wesleyville, and Elgin.
Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.
LAT...LON 4185 7963 4185 7970 4188 7990 4208 8020
4223 7989 4223 7985 4214 7976 4201 7976
4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1744Z 301DEG 31KT 4202 7971
&&
ClarkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 6:13 AM EST | Low Water Advisory | CLE | 4 hr | |
| Nov 26, 2:14 PM EST | Special Weather Statement | CLE | Erie | 91 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.